Toxic effects of phenothiazines on the eye
Publications about the retinotoxic action of phenothiazine derivatives led the author to undertake an ophthalmological investigation in two psychiatric hospitals in The Netherlands.
The pharmacological actions of phenothiazine preparations are listed and a survey of the phenothiazine derivatives which are at present in use is given. Some retinotoxic substances are discussed and a survey is given of the literature on the ocular complications of phenothiazine therapy.
The eyes of 561 patients were examined. of whom 541 are included in this study. 343 of these patients(63.4 %) were found to have retinopathy. The correlation between the retinopathy and the total dose of phenothiazine preparations taken. and between the retinopathy and the duration of treatment. was highly significant. The correlation between the retinopathy and the average daily dose taken was significant.
The retinopathy was associated with a reduced standing potential of the eye. as determined by electro-oculography. It was possibly responsible for diminished visual acuity in some cases, and for an abnormally large proportion of protans in the group of patients with colour defects.
It was not possible to ascribe a more severe retinotoxic action to one or more specific phenothiazine derivatives than to others.
In the author's opinion regular examination of the eyes of patients who are being treated with phenothiazine preparations in high dosage and for for a long period of time is indicated.
|H.E. Henkes (Harold)|
|Erasmus University Rotterdam|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Boet, D.J. (1970, February 12). Toxic effects of phenothiazines on the eye. Erasmus University Rotterdam. Retrieved from http://hdl.handle.net/1765/26543